Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 195, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 9, 1997, 7:06 PM CDT for Atoka County, Coal County, Oklahoma. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 9, 1997, 7:06 PM CDT (00:06 UTC)
- Expired
- Jun 9, 1997, 7:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Atoka County, OK, Coal County, OK
The radar
The Norman radar (KTLX), 142 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 7:10 PM CDT | Hail 0.75 | Centrahoma, OK | |
| Jun 9, 7:10 PM CDT | Thunderstorm Wind | Centrahoma, OK | Several three to four inch diameter tree limbs were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -125 m²/s²
- 0-3 km storm-relative helicity
- -77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 100009 RRA
SVROKC
OKC005-029-100045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT MON JUN 09 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN SOUTHEASTERN OKLAHOMA
NORTHERN ATOKA...COAL
INCLUDING THE FOLLOWING LOCATIONS
CENTRAHOMA...COALGATE...STRINGTOWN AND WARDVILLE
AT 706 PM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS EXTENDING FROM NEAR PARKER TO NEAR OLNEY MOVING EAST AT
25 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THESE STORMS. WIND
DAMAGE WAS REPORTED IN PONTOTOC COUNTY AS THIS LINE OF STORMS MOVED
THROUGH.
MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES. HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3446 9574 3448 9637 3477 9639 3476 9576What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:49 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 9, 3:49 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED FFA AREA NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT MON JUN 9 1997 MAIN FORECAST PROBLEM THIS AFTERNOON IS PROBABILITY OF HEAVY RAIN OVER NORTHERN PTN FA. UPPER DIFFLUENCE AND DEEP RICH MOISTURE ARE IN PLACE AS UPPER LOW OPENS UP AND LIFTS OUT OVER NRN OK TONIGHT. LIMITING FACTOR FOR FLASH FLOODING IS THAT THE GROUND IN MOST PLACES IS NOWHERE NEAR SATURATION...BUT SLOW-MOVING HEAVY THUNDERSTORMS UNDER THE DIFFLUENT AREA SHOULD REMEDY THAT QUICKLY. WILL GO WITH A FLASH FLOOD WATCH FOR ABOUT THE NORTHERN HALF OF FA TONIGHT. OTHERWISE TEMPS SIMILAR TO PREVIOUS FORECAST/GUIDANCE AND WINDS LIGHT THROUGH PD. FCSTID = 10 OKC 64 76 66 85 / 90 60 30 20 HBR 61 78 64 87 / 90 30 40 30 SPS 63 78 65 89 / 70 40 30 20 GAG 59 76 64 87 / 90 30 40 30 PNC 61 75 65 85 / 90 60 40 20 DUA 66 78 65 87 / 70 50 30 20 .OKC... OK...FFA OKZ004>020-022>0031. TX...NONE.
In the hours before
Local storm report, Jun 9, 6:00 PM CDT, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT MON JUN 09 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
529 PM FOSTER OK 1.75 INCH HAIL
06/09/97 GARVIN
552 PM 3 S RATLIFF CITY OK 1.00 INCH HAIL
06/09/97 CARTER
MCCLURELocal storm report, Jun 9, 6:02 PM CDT, 1 hour 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT MON JUN 09 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
529 PM FOSTER OK 1.75 INCH HAIL
06/09/97 GARVIN
552 PM 3 S RATLIFF CITY OK 1.00 INCH HAIL
06/09/97 CARTER
MCCLURELocal storm report, Jun 9, 6:40 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT MON JUN 09 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
620 PM 1 N MILO OK 0.75 INCH HAIL
06/09/97 CARTER
600 PM 3 NE ADA OK WIND DAMAGE
06/09/97 PONTOTOC POWER POLES BLOWN DOWN
3 1/2 MILES EAST OF HWY 99
625 PM 1 N RINGLING OK 0.88 INCH HAIL
06/09/97 JEFFERSON
MCCLURELocal storm report, Jun 9, 6:43 PM CDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT MON JUN 09 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
620 PM 1 N MILO OK 0.75 INCH HAIL
06/09/97 CARTER
600 PM 3 NE ADA OK WIND DAMAGE
06/09/97 PONTOTOC POWER POLES BLOWN DOWN
3 1/2 MILES EAST OF HWY 99
625 PM 1 N RINGLING OK 0.88 INCH HAIL
06/09/97 JEFFERSON
MCCLURELocal storm report, Jun 9, 6:55 PM CDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT MON JUN 09 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
615 PM 4 NE ADA OK WIND DAMAGE
06/09/97 PONTOTOC ROOF DAMAGE TO SEVERAL HOMES
2 SMALL BARNS BLOWN AWAY
POWER POLES BLOWN DOWN
IN OAKMAN
MCCLURELocal storm report, Jun 9, 6:56 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT MON JUN 09 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
615 PM 4 NE ADA OK WIND DAMAGE
06/09/97 PONTOTOC ROOF DAMAGE TO SEVERAL HOMES
2 SMALL BARNS BLOWN AWAY
POWER POLES BLOWN DOWN
IN OAKMAN
MCCLUREThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:20 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 40 min |
| Jun 9, 7:23 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 52 min |
| Jun 9, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 48 min |
| Jun 9, 7:30 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 45 min |
| Jun 9, 7:43 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 62 min |
| Jun 9, 7:51 PM CDT | Severe Thunderstorm Warning | OUN | Grady, Stephens | 39 min |
| Jun 9, 7:58 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 62 min |
| Jun 9, 8:09 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 51 min |
| Jun 9, 8:19 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 41 min |
| Jun 9, 8:26 PM CDT | Severe Thunderstorm Warning | OUN | Grady, Stephens | 49 min |
| Jun 9, 8:37 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Pushmataha | 53 min |
| Jun 9, 8:47 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 43 min |
| Jun 9, 8:56 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Choctaw | 49 min |
| Jun 9, 9:08 PM CDT | Flash Flood Warning | OUN | Stephens | 3 hr |
| Jun 9, 9:17 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 43 min |
| Jun 9, 9:25 PM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 50 min |
| Jun 9, 9:33 PM CDT | Severe Thunderstorm Warning | OUN | Choctaw | 42 min |
| Jun 9, 9:57 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 48 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.